Unilateral Facial Paralysis After Treatment of Secondary Syphilis

June 2008 | Volume 7 | Issue 6 | Case Report | 583 | Copyright © 2008

Emily M. Berger BA, Hassan I. Galadari MD, Alice B. Gottlieb MD PhD

Abstract

Bell’s palsy is an acute facial paralysis of unknown etiology. Infections including syphilis have been implicated as causes for peripheral facial paresis. The Jarisch-Herxheimer reaction is an acute worsening of skin manifestations and systemic symptoms occurring after administration of antimicrobial therapy for spirochetal infections. Although rare, neurological signs can present as part of the Jarisch-Herxheimer reaction. The authors report a case of Bell’s palsy experienced by a patient shortly after treatment with penicillin for secondary syphilis and propose that this acute unilateral peripheral facial paralysis was a Jarisch-Herxheimer reaction in response to therapy.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

Related Articles